Alert archive / Minnesota / Special Weather Statements in 2022
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 5, 2022, 10:29 PM CDT for Pope County, Minnesota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2022, 10:29 PM CDT (03:29 UTC)
- Expired
- Aug 5, 2022, 11:00 PM CDT
- In force
- 31 min
- Issued by
- NWS Twin Cities, MN
- Hail
- 0.88 in
- Wind
- 30
County Pope County, MN
The radar
The Minneapolis radar (KMPX), 176 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 174 J/kg
- Mixed-layer CIN
- -388 J/kg
- Mixed-layer LCL
- 1503 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
125
WWUS83 KMPX 060329
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1029 PM CDT Fri Aug 5 2022
MNZ041-048-060400-
Pope MN-Douglas MN-
1029 PM CDT Fri Aug 5 2022
...A strong thunderstorm will impact portions of southern Douglas and
northern Pope Counties through 1100 PM CDT...
At 1028 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lowry, or 15 miles southwest of Alexandria, moving east at 25 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Glenwood.
This includes Interstate 94 in Minnesota between mile markers 105 and
113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4563 9565 4580 9570 4586 9517 4561 9514
TIME...MOT...LOC 0328Z 261DEG 23KT 4572 9557
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
$$
NDCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 5, 6:52 PM CDT, 3 hours 37 minutes earlier.
Area forecast discussion, Aug 5, 6:52 PM CDT, 3 hours 37 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 652 PM CDT Fri Aug 5 2022 .UPDATE... Issued at 633 PM CDT Fri Aug 5 2022 Updated for the 00z aviation discussion below. && .SHORT TERM...(This evening through Saturday night) Issued at 311 PM CDT Fri Aug 5 2022 KEY MESSAGES: - Multiple rounds of slow moving thunderstorms expected at times tonight into Saturday morning and again Saturday night. Pockets of heavy rain with isolated amounts in excess of 3 inches are possible, but the flooding risk is low given the ongoing drought conditions. Main concern through tonight will deal with what should be multiple rounds of convection that develops along a cold front that this afternoon stretches from the northwest corner of MN back to the central ND/SD border. This front will enter our northwest CWA around midnight, move through the Twin Cities Saturday morning, clear Albert Lea and Eau Claire Saturday afternoon. This front will be more or less oriented parallel to the h85-h3 flow, which will mean slow progress for the front. This type of setup tends to favor an overrunning setup for convection develop, with greatest coverage of activity typically concentrate near and on the cool side of the boundary. Often with slower storm motion and training of storms. The NAM/GFS/RAP all increase PWATS on Saturday to up around 2.2" of rain, so this will set the stage for heavy rain. The best signal for heavy rain Saturday afternoon through Saturday night is across southern MN into western WI, with the greatest uncertainty for where the northern bound of this heavy rain will setup, which is conveniently across the Twin Cities metro and the worst of the D2 drought we have in place. 48 hour Probability Matched Mean (PMM) QPF from the HRRR is showing areas areas with 5-7" of rain, so the signal definitely remains for seeing heavy rain Saturday night. What's trick with this forecast is that each round of storms will in turn impact where subsequent rounds end up. Looks like the greatest severe risk will remain northwest of the MPX CWA this period, but what we'll be watching are storms that are forecast to develop tonight between Sioux Falls and Aberdeen in SD. They would track east from there, but models differ on whether this would track more into central MN or go on a trajectory closer to the Twin Cities. What happens with these storms will help determine how far south the front makes it Saturday afternoon, when storms are again expected to erupt along it and slowly sag south through the night. Severe weather doesn't look to be all that big of a front thanks to weak lapse rates, but some heavy rain could certainly dampen any plans you may have to attend, say a county fair, in southern MN. .LONG TERM...(Sunday through Friday) Issued at 311 PM CDT Fri Aug 5 2022 KEY MESSAGE: - Temperatures will cool down Sunday and Monday, with another period of dry, warm, and uneventful weather the rest of next week. The series of shortwaves off to our west will continue to advance eastward through our region which allows for a continuation of increased chances of showers and embedded thunderstorms through the weekend's conclusion. Central and Southern MN counties should anticipate to see an additional tenth to quarter an inch of rainfall whereas Western WI could see potentially a quarter to a half-inch with localized higher amounts associated with heavier rainfall. Precipitation will gradually decrease from west to east as the final shortwave departs our area overnight on Sunday. Skies will gradually clear as surface high pressure builds in. Any rainfall that happened over the weekend, will most likely be the last that we see through the forecast period. Monday is shaping up to the best day "weather wise" of the week as flow becomes more zonal aloft. Temperatures on Monday will be below-normal in the upper 70's for most areas and under mostly sunny skies. Tuesday will begin our next warm-up with near normal temperatures in the low 80's. Wednesday through Friday, strong upper-level ridging will build from the west allowing for temperatures to return to the mid to upper 80's. Dew points look to remain relatively steady ranging from 55-60F. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 633 PM CDT Fri Aug 5 2022 Northeast to southwest oriented cold front that is just now entering northwest MN will slowly sag south across the MPX area late tonight through Saturday. As the front moves through a terminal, it will result in a several hour long window where showers and storms will be possible. Given the uncertainty in coverage and timing of storms along the boundary, kept thunderstorm mention in the 00z TAF set in the prob30 category. Have mostly VFR TAFs as well, though any terminal that gets a good soaking rain with the fropa, will have a chance of developing some MVFR cigs in the post frontal environment. KMSP...Current forecast has a 50% chance of TSRA starting between 13-14z with a brief break before another round of precipitation develop in the afternoon. Opted to flavor the Prob30 to start a little later in the period, closer to when our PoPs ramp back up. Right now, we have the highest chances for precip at MSP (60% or higher) coming in at 20z Sat and continuing through the end of this period. /OUTLOOK FOR KMSP/ Sun...Chc MVFR/-SHRA in A.M. Otherwise, VFR. Wind NE 5-10 kts. Mon...VFR. Wind N 5-10 kts. Tue...VFR. Wind SW 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM...MPG LONG TERM...WFO MPX AVIATION...BPH
Hazardous weather outlook, Aug 5, 2:32 PM CDT, 7 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 232 PM CDT Fri Aug 5 2022 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 061945- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 232 PM CDT Fri Aug 5 2022 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Heat index values this afternoon will approach 95 degrees in the Twin Cities metro area and 100 degrees in west central Minnesota. Thunderstorms are excected tonight from west central through central Minnesota. Some heavy downpours will be possible with a low threat for severe weather. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are expected to continue off and on through the weekend. Locally heavy rainfall, with a severe storm or two, is possible Saturday afternoon into Saturday night from southern Minnesota into western Wisconsin. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed late tonight in west central Minnesota.
In the hours before
Special weather statement, Aug 5, 10:29 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1029 PM CDT Fri Aug 5 2022
MNZ041-048-060400-
Pope MN-Douglas MN-
1029 PM CDT Fri Aug 5 2022
...A strong thunderstorm will impact portions of southern Douglas and
northern Pope Counties through 1100 PM CDT...
At 1028 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lowry, or 15 miles southwest of Alexandria, moving east at 25 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Glenwood.
This includes Interstate 94 in Minnesota between mile markers 105 and
113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4563 9565 4580 9570 4586 9517 4561 9514
TIME...MOT...LOC 0328Z 261DEG 23KT 4572 9557
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
NDCThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 1:02 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Lac qui Parle, Swift | 43 min |
| Aug 6, 2:38 PM CDT | Flood Watch | MPX | Blue Earth, Faribault, Freeborn, Martin, Steele, Waseca and 1 more | 19 hr |
Nearby
Special Weather Statements in Minnesota, 2022Every special weather statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.